Communications in Mathematical Physics

, Volume 234, Issue 2, pp 253–285

Birkhoff Normal Form for Some Nonlinear PDEs

  • Dario Bambusi

DOI: 10.1007/s00220-002-0774-4

Cite this article as:
Bambusi, D. Commun. Math. Phys. (2003) 234: 253. doi:10.1007/s00220-002-0774-4


 We consider the problem of extending to PDEs Birkhoff normal form theorem on Hamiltonian systems close to nonresonant elliptic equilibria. As a model problem we take the nonlinear wave equation
with Dirichlet boundary conditions on [0,π]; g is an analytic skewsymmetric function which vanishes for u=0 and is periodic with period 2π in the x variable. We prove, under a nonresonance condition which is fulfilled for most g's, that for any integer M there exists a canonical transformation that puts the Hamiltonian in Birkhoff normal form up to a reminder of order M. The canonical transformation is well defined in a neighbourhood of the origin of a Sobolev type phase space of sufficiently high order. Some dynamical consequences are obtained. The technique of proof is applicable to quite general semilinear equations in one space dimension.

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Dario Bambusi
    • 1
  1. 1.Dipartimento di Matematica, Università degli studi di Milano, Via Saldini 50, 20133 Milano, ItalyIT

Personalised recommendations